Kentucky, 2023

Flood and Hail in Kentucky, July 24 to 25, 2023

July 24 to 25, 2023 · NWS LMK · 10 events in 6 counties and zones

While the synoptic scale pattern on July 24th and 25th, 2023 had a similar appearance to earlier events in the month with large scale troughing across the Ohio Valley, the flow aloft was generally weaker, which limited the overall severe potential to more of a typical summertime event. On the other hand, instability values were quite impressive, with 2500-3500 J/kg of mixed-layer CAPE developing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

While the synoptic scale pattern on July 24th and 25th, 2023 had a similar appearance to earlier events in the month with large scale troughing across the Ohio Valley, the flow aloft was generally weaker, which limited the overall severe potential to more of a typical summertime event. On the other hand, instability values were quite impressive, with 2500-3500 J/kg of mixed-layer CAPE developing across central Kentucky and southern Indiana during the afternoon hours on July 24th. Convection initiated in the vicinity of a weak surface frontal boundary across southwestern Indiana and southern Illinois during the early afternoon hours, with storms moving off to the east and southeast along with the background flow aloft. The parameter space was generally favorable for ordinary cell thunderstorms, with a few multicell clusters also developing along and ahead of the front. The primary observed severe hazard was damaging straight-line winds, as between 1000-1400 J/kg of downdraft CAPE was observed on mesoanalysis data. Additionally, a couple instances of severe hail were also observed in southern Indiana, where significant hail parameter values were slightly higher (around or above 1). Storms gradually subsided after sunset on July 24th, with conditions remaining quiet through the morning and early afternoon hours on July 25th. While slightly drier air moved into southern Indiana and north central Kentucky and limited thunderstorm potential on July 25th, a few strong to severe storms developed across southern and southwestern Kentucky during the afternoon and evening hours. One of these storms was strong enough to produce severe hail near Burkesville in Cumberland County, Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 24, 4:21 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 24, 4:21 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
521 PM EDT Mon Jul 24 2023

.Mesoscale Update...
Issued at 521 PM EDT Mon Jul 24 2023

After coordination with SPC, have decided to expand the Severe
Thunderstorm Watch into southern Kentucky. A line of robust
convection has developed in a corridor of enhanced precipitable
water values from just east of Evansville to around the Land Between
the Lakes. Though the storms in the LMK CWA so far have struggled to
become severe, there have been isolated instances of severe weather
with the western Kentucky storms, and current storms northwest of
Hopkinsville are posing a downburst threat. Although deep layer
shear is very weak over central Kentucky, there's plenty of moisture
and instability. DCAPE is above 1000 J/kg with a microburst
composite above 5. It's not a slam dunk given the weak shear and the
behavior of storms in central Kentucky up to this point, but with
the line of strong to severe storms approaching from the west, went
ahead and expanded the watch.

Issued at 345 PM EDT Mon Jul 24 2023

Storms have started to fire off along or near mesoscale boundaries
and are moving into the region. After coordination with SPC, Severe
Thunderstorm Watch #545 has been issued and covers portions of
southern Indiana and central Kentucky. South-central Kentucky
counties will be monitored for a potential watch expansion if
convection in western Kentucky remains strong as it moves toward our
region. The watch is expected to run through 10pm EDT.

&&

.Short Term...(This afternoon through tonight)
Issued at 234 PM EDT Mon Jul 24 2023

...Scattered Strong to Severe Storms Through Tonight...

Some active weather is expected through the remainder of the
afternoon into the first half of the overnight hours. Those with
keen eyes may note an area of weak surface low pressure associated
with an embedded but subtle upper level wave spinning near the
central IL/IN borders at this hour (1830z). This is evident not only
in surface observations but also in the low-level cu field when
satellite imagery is looped/animated. A couple of mesoscale
boundaries associated with or just ahead of the surface low pressure
are either near or moving into the region, and will serve as foci
points for convective development. AMDAR soundings from SDF at this
time (1830z) show a subtle cap near 900mb that has inhibited deeper
convective growth; once this cap erodes, though, plenty of
instability is in the atmosphere to fuel thunderstorm growth and
potential severity.

On the topic of severity, it appears the most likely threat with
scattered strong/severe storms today will be damaging wind gusts.
Deep layer shear will be weak to marginal (20-25kts), so storm modes
will be mainly in the form of pulse-like storms or weak multi-
cellular clusters. Steep low level lapse rates combined with high
DCAPEs (+1000 J/KG) support gusty or damaging wind gusts (in the
strongest storms) when their core collapses. Low level shear is very
weak and not supportive of a tornado threat. Additionally, the hail
threat will be limited by the lack of individual storm longevity;
pulse like storms will likely not be able to keep hailstones
suspended long enough to support anything more than sub-severe to
occasionally marginally severe hail today. Current SPC Outlook
highlights the wind threat as our most likely threat, which makes
sense given the current parameters and setup.

In terms of timing... with the 900mb cap nearly eroded, expect
storms to begin firing off between 20-22z. The threat for storms
will continue into the overnight hours, potentially persisting past
midnight. The best chances for any strong/severe storms will likely
be in the 21z (5pm EDT) through 03z (11pm EDT) timeframe. Not all
the storms that fire off today will be strong/severe, but there
could be several that produce gusty sub-severe (~40mph) to
marginally severe (~60mph) gusts.

Tomorrow is shaping up to be another warm day with isolated storm
potential. Unlike today, it does not appear there will be a well
defined lifting mechanism for convective development, so most
activity that develops tomorrow should remain isolated in coverage
(~20%) and confined to subtle mesoscale boundaries driven by terrain
or weak wind shifts.

.Long Term...(Tuesday through Sunday)
Issued at 245 PM EDT Mon Jul 24 2023

---------------------------------------------------------------------
Key Messages:

- Overnight Wednesday strong to severe storms possible in Southern
Indiana.

- Warming temperatures through the end of this week and heat indices
near 100.

- Frontal system will increase chance of precip this weekend.
---------------------------------------------------------------------

Synoptic Overview... Currently there is broad upper-level troughing
the in the eastern US and broad riding in the western US. Over the
next few days, the troughing will begin to flatten while the ridge
becomes stronger and tilts eastward. Generally, this will increase
temperatures in the region over the next several days. The Ohio
River Valley region will be situated on the northeastern periphery
of the ridge axis. This will allow shortwave troughs embedded within
the ridge to move into the region over the next several days.

Tuesday Night - Wednesday Night... Tuesday night, the region will be
under ridging which will allow dry, mostly clear, and warmer weather
to persist. Low temperatures Wednesday morning are expected to be in
the low 70s.

A shortwave trough on the northeastern periphery of the upper-level
ridge will deepen and move through the Midwest and Ohio River Valley
region Wednesday through Thursday. The upper-level low will likely
move over the Great Lakes region overnight on Wednesday. Warm
advection and a 40-45 kt LLJ will build in from the southwest as the
low approaches. Currently, models show that the edge of the LLJ will
brush the Ohio River. The best environment will be north of the Ohio
River for strong to severe storms. Main concerns with these storms
would be large hail and damaging winds. These storms will likely
remain north of our Southern Indiana counties, however, isolated-
scattered chances will remain in the grids.

Thursday - Friday... As the remnant showers and storms from the
overnight period move off to the east, the region will clear out.
Low temperatures will likely be in the low-mid 70s, high
temperatures in the low-mid 90s, and an afternoon breeze out of the
southwest. Thursday and Friday, we should remain dry with the upper-
level ridge impacting the region, however, I wouldn't completely
rule out a shower or storm in the northern portion of the region on
both of these days.

Saturday - Monday... A shortwave trough will deepen on the northern
periphery of the ridge and move into the Midwest and Ohio River
Valley. Low-level southwesterly flow will increase moisture and
accompanied with a decent LLJ, we could see some showers and storms
in the region overnight Friday and overnight Saturday. On Sunday and
into Monday, the surface cold front should move through the region
and bring high temperatures back down into the upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1258 PM EDT Mon Jul 24 2023

Scattered showers and storms are expected to develop by mid to late
afternoon across the region, with the highest concentration of
storms generally near the KSDF/KLEX terminals. Have generally run
VCTS and TEMPOs (if warranted) to account for best storm timing
potential. Some models indicate there could be multiple rounds of
storms near a boundary that could continue close to or even past
midnight. Any TAF site that experiences a storm will see greatly
reduced visibilities, erratic wind gusts and directions, and low
ceilings for a brief period of time.

Once shower/storm activity tapers down, skies should gradually clear
out and VFR conditions are expected the remainder of the forecast
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...13/DM
Short Term...DM
Long Term...SRM
Aviation...DM
Hazardous weather outlook, Jul 24, 2:39 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
339 PM EDT Mon Jul 24 2023

KYZ026-041-046>049-053>057-061>067-070>078-081-082-251945-
Ohio-Fayette-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Hartford, Lexington, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
339 PM EDT Mon Jul 24 2023 /239 PM CDT Mon Jul 24 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through the overnight hours
across southern Indiana and portions of central Kentucky, mainly
north of the Western Kentucky and Bluegrass Parkways. Some of the
storms could be strong with heavy rainfall, gusty winds, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overnight Wednesday, scattered strong to severe storms are possible
along the Ohio River and north. Some storms could produce hail,
damaging winds, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of severe weather.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>025-027>040-042-043-045-251945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Grayson-Hardin-
Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Spencer-Anderson-Woodford-Bourbon-Nicholas-Nelson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Paris, Carlisle, and Bardstown
339 PM EDT Mon Jul 24 2023 /239 PM CDT Mon Jul 24 2023/

...SEVERE THUNDERSTORM WATCH 545 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through the overnight hours
across southern Indiana and portions of central Kentucky, mainly
north of the Western Kentucky and Bluegrass Parkways. Some of the
storms could be strong to severe with heavy rainfall, damaging wind
gusts, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overnight Wednesday, scattered strong to severe storms are possible
along the Ohio River and north. Some storms could produce hail,
damaging winds, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any reports of severe weather.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Jul 24, 4:57 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
457 PM CDT Mon Jul 24 2023

KYZ023-024-026-027-242215-
Grayson KY-Hancock KY-Ohio KY-Breckinridge KY-
457 PM CDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HANCOCK...
NORTHWESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND NORTHEASTERN
OHIO COUNTIES THROUGH 515 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hartford, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fordsville, Horse Branch, Steff, Shreve, Windy Hill, Magan, Neafus,
Dogwalk, Jingo and Rosine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and south central Kentucky.

&&

LAT...LON 3769 8680 3768 8650 3739 8661 3739 8662
      3747 8685
TIME...MOT...LOC 2157Z 286DEG 17KT 3752 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DM
Special weather statement, Jul 24, 4:59 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
559 PM EDT Mon Jul 24 2023

INZ091-092-KYZ030-031-242230-
Floyd IN-Clark IN-Jefferson KY-Oldham KY-
559 PM EDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CLARK...NORTHEASTERN
FLOYD...SOUTHWESTERN OLDHAM AND NORTHERN JEFFERSON COUNTIES THROUGH
630 PM EDT...

At 559 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Prospect to 12 miles north of
New Albany. Movement was south at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Albany, Prospect, Clarksville, Charlestown, Sellersburg, Owen,
Goshen, River Bluff, Saint Joseph and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3834 8550 3836 8591 3855 8584 3854 8555
TIME...MOT...LOC 2159Z 355DEG 13KT 3847 8564 3847 8585

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ALL
Special weather statement, Jul 24, 5:04 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
504 PM CDT Mon Jul 24 2023

KYZ024-242230-
Breckinridge KY-
504 PM CDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRECKINRIDGE COUNTY
THROUGH 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hardinsburg, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mcdaniels, Constantine, Se Ree, Fisher, Eveleigh, Madrid, Hudson,
Cave Spring, Centerview and Mook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kentucky.

&&

LAT...LON 3769 8645 3770 8621 3760 8627 3759 8629
      3759 8630 3758 8631 3758 8633 3759 8633
      3759 8635 3757 8635 3757 8636 3759 8643
      3759 8647
TIME...MOT...LOC 2204Z 286DEG 17KT 3763 8639

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DM
Special weather statement, Jul 24, 5:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
510 PM CDT Mon Jul 24 2023

KYZ026-061-242230-
Butler KY-Ohio KY-
510 PM CDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES THROUGH 530 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Dunmor, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgantown, Rockport, Rochester, Huntsville, Mining City, Leetown,
Eden, Flint Springs, Gilstrap and Logansport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Kentucky.

&&

LAT...LON 3737 8698 3734 8665 3711 8674 3715 8693
      3718 8692 3718 8690 3719 8689 3719 8691
      3722 8690 3723 8692 3724 8691 3724 8694
      3726 8696 3726 8697 3727 8698 3729 8698
      3733 8699
TIME...MOT...LOC 2210Z 288DEG 18KT 3724 8693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DM
Special weather statement, Jul 24, 5:12 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
612 PM EDT Mon Jul 24 2023

KYZ025-242230-
Meade KY-
612 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEADE COUNTY
THROUGH 630 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Brandenburg, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brandenburg, Ekron, Mauckport, New Amsterdam, Concordia, Lodale,
Battletown, Rhodelia, Andyville and Haysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3805 8645 3807 8643 3809 8644 3813 8635
      3813 8633 3815 8632 3816 8629 3813 8627
      3808 8628 3806 8627 3802 8619 3791 8612
      3790 8627 3805 8649
TIME...MOT...LOC 2212Z 268DEG 17KT 3799 8638

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, Jul 24, 5:14 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
514 PM CDT Mon Jul 24 2023

KYZ070-242245-
Logan KY-
514 PM CDT Mon Jul 24 2023

...STRONG THUNDERSTORMS WILL IMPACT LOGAN COUNTY THROUGH 545 PM
CDT...

At 514 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunmor to 7 miles south of Fort Campbell
North. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Justice,
Insco, Gordonsville, Spa and Epleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kentucky.

&&

LAT...LON 3674 8706 3676 8705 3686 8706 3706 8705
      3707 8698 3706 8689 3700 8667 3688 8661
      3688 8666 3684 8669 3681 8670 3674 8675
      3665 8676 3664 8706
TIME...MOT...LOC 2214Z 295DEG 23KT 3701 8705 3655 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DM

The radar

The Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 24, 5:18 PM EST
Where
Oldham County, Westport
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.480, -85.470

Multiple trees were blown down by strong thunderstorm winds across the county.

Thunderstorm Wind, Hancock

When
July 24, 4:29 PM CST
Where
Hancock County, 1.29 mi ENE of Chambers
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.840, -86.760

A tree was blown down by strong thunderstorm winds.

Thunderstorm Wind, Oldham

When
July 24, 5:30 PM EST
Where
Oldham County, Frazertown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.320, -85.500

Large tree limbs were snapped by strong outflow winds. Tree damage to a vehicle occurred due to fallen trees and limbs.

Thunderstorm Wind, Butler

When
July 24, 4:37 PM CST
Where
Butler County, 2.15 mi NE of Monford
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
37.290, -86.620

Trees were blown down by strong winds along Sanders Road.

Thunderstorm Wind, Butler

When
July 24, 4:39 PM CST
Where
Butler County, 0.88 mi SW of Casey
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.320, -86.630

Two trees were blown down by strong winds near Welchs Creek.

Thunderstorm Wind, Butler

When
July 24, 4:45 PM CST
Where
Butler County, 1.58 mi SW of Brooklyn
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.263, -86.599

Trees were blown down along Brownsville Road.

Thunderstorm Wind, Larue

When
July 24, 6:42 PM EST
Where
Larue County, 2.59 mi ESE of Roanoke
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.650, -85.660

Trees were blown down by strong winds in northern Larue County.

Thunderstorm Wind, Nelson

When
July 24, 6:45 PM EST
Where
Nelson County, 0.88 mi NE of New Haven
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.660, -85.590

Multiple trees were blown down by strong winds near New Haven. About 600 customers were without power in the area.

Flood, Larue

When
July 24, 7:20 PM EST to 9:20 PM EST
Where
Larue County, 1.1 mi WSW of Roanoke to 1.11 mi WSW of Roanoke
Cause
Heavy Rain
Reported by
Public
Coordinates
37.663, -85.718

Flooding on Dan Dunn Road was observed.

Hail, Cumberland

When
July 25, 5:39 PM CST
Where
Cumberland County, 0.57 mi N of Burkesville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.788, -85.372

Hail ranging from quarter to half dollar size was reported near Burkesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128916, 1128908, 1128918, 1128914, 1128911, 1128915, 1128910, 1128913, 1128942, 1128924.